Alert archive / Ohio / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 173, NWS Cleveland, OH

July 19, 2007Portage County, Summit County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 19, 2007, 7:24 PM EDT for Portage County, Summit County, Ohio. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2007, 7:24 PM EDT (23:24 UTC)
Expired
Jul 19, 2007, 8:05 PM EDT
In force
41 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

Counties Portage County, OH, Summit County, OH

The radar

The Cleveland radar (KCLE), 52 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 7:27 PM EDTTSTM WND DMGCuyahoga Falls, OHONE TREE AND ONE LARGE LIMB DOWN.
Jul 19, 7:30 PM EDTTSTM WND DMGKent, OHONE TREE AND SEVERAL LARGE LIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2007-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2007-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 192324
SVRCLE
OHC133-153-200030-
/O.NEW.KCLE.SV.W.0173.070719T2324Z-070720T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
724 PM EDT THU JUL 19 2007

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PORTAGE COUNTY IN NORTHEAST OHIO
  SUMMIT COUNTY IN NORTHEAST OHIO

* UNTIL 830 PM EDT

* AT 722 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM MANTUA TO KENT TO 6 MILES SOUTHWEST OF CUYAHOGA FALLS...OR
  ALONG A LINE EXTENDING FROM 10 MILES NORTH OF RAVENNA TO 9 MILES
  WEST OF RAVENNA TO 6 MILES NORTHWEST OF AKRON...AND MOVING SOUTH AT
  30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GARRETTSVILLE...TALLMADGE...BARBERTON AND MOGADORE

LAT...LON 4134 8110 4127 8144 4119 8167 4098 8161
      4100 8132 4106 8103

$$
KIELTYKA
1 follow-up statement
000 
WWUS51 KCLE 200005
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
805 PM EDT THU JUL 19 2007

OHC133-153-200015-
/O.CAN.KCLE.SV.W.0173.000000T0000Z-070720T0030Z/
SUMMIT OH-PORTAGE OH-
805 PM EDT THU JUL 19 2007

...THE SEVERE THUNDERSTORM WARNING FOR PORTAGE AND CENTRAL SUMMIT
COUNTIES IS CANCELLED...

LAT...LON 4134 8110 4127 8144 4119 8167 4098 8161
      4100 8132 4106 8103

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:43 PM EDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jul 19, 3:43 PM EDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
343 PM EDT THU JUL 19 2007

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE AREA THIS EVENING...BRINGING ONE
LAST ROUND OF SHOWERS AND THUNDERSTORMS TO THE REGION FOR THIS WEEK.
HIGH PRESSURE WILL BUILD ACROSS THE GREAT LAKES REGION ON FRIDAY AND
REMAIN IN PLACE THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
EARLY AFTERNOON ANALYSIS CONTINUES TO DEPICT A COLD FRONT EXTENDING
FROM LAKE ONTARIO TO LOWER MICHIGAN...WITH SCATTERED SHOWERS AND
THUNDERSTORMS AHEAD OF THE FRONT. BEST INSTABILITY THIS AFTERNOON
WAS LOCATED OVER SOUTHERN OHIO/KENTUCKY/INDIANA...CONSEQUENTLY THIS
IS THE AREA WHERE THE STRONGEST STORMS HAVE DEVELOPED. A WEAK LINE
OF STORMS HAD FORMED ALONG THE COLD FRONT TO THE NORTH BUT LESS
INSTABILITY IN THIS AREA HAS KEPT THESE STORMS BELOW SEVERE LIMITS.
WOULD EXPECT THESE STORMS TO MAINTAIN THEIR INTENSITY AND MOVE
THROUGH THE FORECAST AREA LATE THIS AFTERNOON AND THIS
EVENING...WITH COOLER AND DRIER AIR WORKING IN AFTER MIDNIGHT BEHIND
THE FRONT.  WHILE THERE IS A SUFFICIENT AMOUNT OF SHEAR AND AN
OBVIOUS TRIGGER IN THE COLD FRONT...AM EXPECTING THE MAJORITY OF THE
SEVERE WEATHER TO BE TO THE SOUTH OF THE FORECAST AREA AND WILL NOT
USE SEVERE MENTION IN THE TEXT/GRIDS. A SECONDARY SHORTWAVE WAS
LOCATED BEHIND THE FRONT AND WAS RESPONSIBLE FOR THE PRECIP ACROSS
NORTHERN MICHIGAN. CANT ENTIRELY RULE OUT THE POSSIBILITY OF THESE
SHOWERS MAKING IT INTO THE FORECAST AREA AFTER MIDNIGHT...BUT FLOW
WOULD LIKELY DIRECT THE MAJORITY OF THESE SHOWERS/STORMS INTO NW
PA/SW NY AND WILL ONLY CARRY A SLIGHT CHANCE IN THE NE AFTER
MIDNIGHT.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
THE UPPER LOW ASSOCIATED WITH THE COLD FRONT WILL SLOWLY DRIFT OUT
OF CANADA AND INTO NEW YORK DURING THE DAY ON FRIDAY. CYCLONIC FLOW
AT THE SURFACE AND ALOFT WILL ALLOW FOR AT LEAST A CONTINUED CHANCE
OF SHOWERS DURING THE DAYTIME HOURS TOMORROW. PREVIOUS THINKING AND
MODEL RUNS CONFINED PRECIP TO THE EASTERN HALF OF THE FORECAST
AREA...SEE NO REASON TO GO AGAINST THIS GIVEN NEW GUIDANCE AND WILL
MAINTAIN LOW CHANCE POPS IN THE EAST TOMORROW. HIGH PRESSURE SHOULD
TAKE CONTROL BY TOMORROW EVENING AND REMAIN IN PLACE THROUGH THE
WEEKEND.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
FEW CHANGES MADE TO THE EXTENDED PORTION OF THE FORECAST...AS IT
CONTINUES TO APPEAR THAT THE AREA AND THE OVERWHELMING MAJORITY OF
THE CONUS WILL BE UNDER THE INFLUENCE OF A BROAD UPPER RIDGE.
CLOSED LOW WILL SLOWLY MEANDER EASTWARD DURING THE DAY ON SATURDAY
WHILE HIGH PRESSURE AT THE SURFACE TAKES HOLD OVER THE GREAT LAKES
REGION. UPPER RIDGE REMAINS IN CONTROL THROUGH TUESDAY WHILE THE
SURFACE HIGH SLOWLY MOVES OFF THE EAST COAST BY TUESDAY AFTERNOON.
FLOW WILL BECOME ZONAL WITH A FEW SHORTWAVES EMBEDDED BY TUESDAY
EVENING...GFS SHOWING A WEAKENING COLD FRONT TO OUR NORTH WITH SOME
LIGHT PRECIP MOVING INTO SW NY BY LATE IN THE DAY TUESDAY. GIVEN
STRONG SURFACE AND UPPER RIDGING...AM NOT INCLINED TO BITE OFF ON
POPS AT THIS POINT AND WILL KEEP FORECAST DRY THROUGHOUT THE
FORECAST PERIOD.  AS THE HIGH SLIDES OFF THE EAST COAST...TEMPS AND
DEWPOINTS WILL GRADUALLY BE ON THE INCREASE BUT CONFIDENCE IS NOT
YET HIGH ENOUGH TO INCLUDE MENTION OF AFTERNOON SHOWERS AND
THUNDERSTORMS WEDNESDAY AND THURSDAY.

AS FOR TEMPS...COOL THIS WEEKEND BEHIND THE FRONT...GRADUALLY
WARMING BACK UP INTO THE MID AND UPPER 80S BY THE MIDDLE/END OF NEXT
WEEK.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
COLD FRONT WILL CONTINUE TO PUSH SOUTH ACROSS THE FORECAST AREA
THIS EVENING. VIGOROUS UPPER LEVEL SHORT WAVE WILL ALSO PUSH
SOUTHEAST THROUGH THE AREA. NUMEROUS SHOWERS AND THUNDERSTORMS
HAVE DEVELOPED IN ADVANCE OF BOTH THE FRONT AND SHORT WAVE IN
MICHIGAN. MVF CONDITIONS EXIST IN ADVANCE OF THE FRONT AND I
EXPECT THESE CONDITIONS TO CONTINUE THROUGH THE AFTERNOON HOURS.
THE FRONT WILL MOVE SOUTH AFT 00Z AND GRADUAL CLEARING WILL OCCUR
OVER THE WEST. THE UPPER LEVEL SHORT WAVE WILL LINGER OVER THE
EASTERN TAF LOCATIONS SO I EXPECT CLOUDS AND PCPN TO LINGER FOR
SITES EAST OF CLE THROUGH MOST OF THE NIGHT. I AM CONCERNED ABOUT
THE POTENTIAL FOR FOG PARTICULARLY FOR MFD. MODELS INDICATE NW FLOW
SHOULD BE SUFFICIENT TO MIX THE LOW LEVELS BUT OBSERVATION SITES
JUST TO THE NORTH OF THE FRONT LAST NIGHT EXPERIENCE IFR FOG. I
WILL TAKE A CONSERVATIVE APPROACH AT THIS TIME.

BEYOND 00Z FRIDAY...HIGH PRESSURE WILL SETTLE INTO OH/PA ON
FRIDAY WITH FAVORABLE VFR CONDITIONS THROUGH TUESDAY.

&&

.MARINE...
COLD FRONT SINKING SOUTH ACROSS LAKE ERIE THIS EVENING.  THERE IS A
LINE OF SHOWERS AND THUNDERSTORMS THAT HAVE DEVELOPED ALONG THIS
FRONT.  SO SOUTHWEST WINDS THAT HAVE BEEN PERSISTENTLY 10 TO 20
KNOTS ALL AFTERNOON WILL COME AROUND TO THE NORTHWEST.  ISSUED A
SMALL CRAFT ADVISORY WITH 3 TO 5 FOOT WAVES EXPECTED TONIGHT INTO
MUCH OF FRIDAY.  HIGH PRESSURE BEGINS TO BUILD INTO THE GREAT LAKES
FRIDAY WHILE LOW PRESSURE REMAINS FOR A WHILE IN NEW ENGLAND...SO
PRESSURE GRADIENT WILL BE TIGHT FRIDAY...THEREFORE THE INCREASED
WINDS.  BY THE WEEKEND THE HIGH WILL BE SETTLED IN AND THE WINDS AND
WAVES WILL SETTLE.  THE HIGH WILL BE SOUTHEAST OF THE LAKE BY
TUESDAY WITH A SOUTHWEST FLOW RETURNING FOR EARLY NEXT WEEK.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT FRIDAY FOR LEZ142>149.

&&

SYNOPSIS...LEINS
NEAR TERM...LEINS
SHORT TERM...LEINS
LONG TERM...LEINS
AVIATION...GARNET
MARINE...OUDEMAN
Hazardous weather outlook, Jul 19, 5:45 AM EDT, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
545 AM EDT THU JUL 19 2007

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-201100-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
545 AM EDT THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AS A COLD
FRONT MOVES THROUGH THE REGION. ISOLATED DAMAGING WINDS AND LARGE
HAIL ARE THE MAIN THREATS FROM ANY SEVERE THUNDERSTORM. ALL STORMS
WILL CONTAIN FREQUENT LIGHTNING AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

LEZ142>149-162>169-201100-
MAUMEE BAY TO RENO BEACH OHIO-RENO BEACH TO THE ISLANDS OHIO-
THE ISLANDS TO VERMILION OHIO-VERMILION TO AVON POINT OHIO-
AVON POINT TO WILLOWICK OHIO-WILLOWICK TO GENEVA-ON-THE LAKE OHIO-
GENEVA-ON-THE-LAKE TO CONNEAUT OHIO-CONNEAUT OHIO TO RIPLEY NY-
MAUMEE BAY TO RENO BEACH OHIO BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OHIO BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OHIO BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OHIO BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OHIO BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OHIO BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OHIO BEYOND 5 NM OF SHORE-
CONNEAUT OHIO TO RIPLEY NY BEYOND 5 NM OF SHORE-
545 AM EDT THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. MARINERS CAN EXPECT
FREQUENT LIGHTNING AND HEAVY RAINFALL WITH ANY THUNDERSTORM. A FEW
MAY CONTAIN GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

MRD

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:46 PM EDTSevere Thunderstorm WarningCLEAshtabula59 min
Jul 18, 9:47 PM EDTSevere Thunderstorm WarningCLELucas58 min
Jul 18, 9:55 PM EDTSpecial Marine WarningCLE95 min
Jul 18, 10:42 PM EDTSevere Thunderstorm WarningCLEAshtabula63 min
Jul 18, 11:10 PM EDTSpecial Marine WarningCLE2 hr
Jul 18, 11:12 PM EDTFlash Flood WatchCLEAshland, Crawford, Hancock, Holmes, Huron, Knox and 10 more6 hr
Jul 18, 11:42 PM EDTSpecial Marine WarningCLE2 hr
Jul 19, 12:11 AM EDTAreal Flood AdvisoryCLEAshtabula6 hr
Jul 19, 12:26 AM EDTSevere Thunderstorm WarningCLEAshtabula64 min
Jul 19, 1:04 AM EDTSevere Thunderstorm WarningCLEHolmes56 min
Jul 19, 1:15 AM EDTAreal Flood AdvisoryCLEHolmes6 hr
Jul 19, 2:54 AM EDTSevere Thunderstorm WarningCLEMorrow51 min
Jul 19, 3:08 AM EDTFlash Flood WarningCLEHolmes6 hr
Jul 19, 3:13 AM EDTAreal Flood AdvisoryCLEAshland, Knox, Marion, Morrow, Richland6 hr
Jul 19, 3:35 AM EDTFlash Flood WarningCLEKnox6 hr
Jul 19, 6:05 AM EDTMarine Weather StatementCLE115 min
Jul 19, 2:26 PM EDTMarine Weather StatementCLE2 hr
Jul 19, 4:55 PM EDTMarine Weather StatementCLE65 min
Jul 19, 5:29 PM EDTSpecial Marine WarningCLE2 hr
Jul 19, 6:34 PM EDTSevere Thunderstorm WarningCLECuyahoga38 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.